This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The new antidiarrhea drug, diphenoxylate hydrochloride with atropine (Lomotil), is readily available. We should recognize that this compound may cause poisoning when taken in slightly excessive doses.A 2-year-old white boy ingested eight diphenoxylate tablets. After his parents forced him to vomit, with some recovery of the tablets, he was observed. For an hour afterward he was anorectic but played well. Two hours after taking the tablets he fell asleep and slept for 1 1/2 hours, awakening in an irritable mood. An hour after this he again fell asleep. Five and one half hours after having ingested the tablets, he was having mild respiratory difficulty and questionable apnea. After eight hours, he had apnea and cyanosis and was given artificial respiration (mouth-to-mouth). He was then brought to the hospital, given 7.5 mg nalorphine (Nalline) hydrochloride intravenously, and was found to have a temperature of 99.2 F (37.4
Canby JP. Antidiarrheal Agent Poisoning in a Child. JAMA. 1965;192(10):920–921. doi:10.1001/jama.1965.03080230126034
Customize your JAMA Network experience by selecting one or more topics from the list below.